Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Nashville, TN

April 2, 2009Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 2, 2009, 3:34 PM CDT for Wayne County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2009, 3:34 PM CDT (20:34 UTC)
Expired
Apr 2, 2009, 6:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Wayne County, TN

The radar

The Nashville radar (KOHX), 154 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 022034
FFWOHX
TNC181-022330-
/O.NEW.KOHX.FF.W.0001.090402T2034Z-090402T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
334 PM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF WAYNESBORO...

* UNTIL 630 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE WAYNESBORO AND COLLINWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3502 8800 3530 8799 3531 8802 3539 8803
      3541 8797 3543 8802 3546 8799 3548 8783
      3550 8780 3550 8772 3548 8765 3545 8764
      3542 8757 3504 8759 3504 8761 3501 8761

$$

ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 10:53 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 2, 10:53 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1053 AM CDT THU APR 2 2009

.UPDATE...
LATEST ANALYSIS SHOWING TIGHT SFC LOW ACROSS SOUTHEAST OK...WITH UPPER
LOW JUST BEHIND. TEMPS AND DEWPTS RISING FAIRLY RAPIDLY THIS MORNING
ACROSS THE CWA...WITH DEWPTS NOW IN THE MID 50S TO NEAR 60. CONVECTION
AHEAD OF SYSTEM ALREADY APPROACHING THE MS RIVER.

SFC/UPPER LOW EXPECTED TO PULL NORTHEAST TODAY AND MOVE JUST
NORTH OF THE CWA TONIGHT. AIRMASS AHEAD WILL BECOME INCREASING
UNSTABLE THIS AFTERNOON AND SHWRS/TSTMS ARE EXPECTED TO WIDESPREAD
INTO LATE DAY. SEVERE POTENTIAL REMAINS FAVORABLE AS SHEAR AND
UVV INCREASE AS WIND FIELDS TIGHTEN.

WILL RAISE TEMPS SLIGHTLY FOR STRONG WARMING AHEAD OF COLD FRONT AND
MOVE SEVERE POTENTIAL LITTLE FURTHER EAST WITH CONVECTION ALREADY
NEARING MEM.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Apr 2, 5:41 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
541 AM CDT THU APR 2 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-031045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
541 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM IS MOVING OUT OF THE PLAINS. A COMBINATION
OF FAVORABLE THERMODYNAMIC FACTORS AND LOW LEVEL WIND SHEAR WILL
PRODUCE A CHANCE OF SEVERE STORMS OVER THE MIDSTATE DURING THE
AFTERNOON AND EVENING. THE HEAVIEST STORMS WILL LIKELY ENTER THE
WESTERN MIDSTATE IN THE AFTERNOON AND MOVE ACROSS THE AREA DURING THE
AFTERNOON AND EVENING HOURS. THE MOST COMMON THREAT WILL BE
DAMAGING HAIL AND WINDS. A FEW TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER COLD FRONT WILL ENTER THE MIDSTATE ON SUNDAY WITH
SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. THESE STORMS
ARE UNLIKELY TO REACH SEVERE LEVELS. A GOOD PUNCH OF COLD AIR
BEHIND THE FRONT IS EXPECTED WITH SCATTERED SNOW SHOWERS IN THE
CUMBERLAND PLATEAU. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS LIKELY THIS AFTERNOON
AND EVENING.

JLM

In the hours before

Special weather statement, Apr 2, 1:35 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
135 PM CDT THU APR 2 2009

TNZ056>058-060>062-075-077>079-093>095-021900-
BEDFORD-COFFEE-GILES-GRUNDY-HICKMAN-LAWRENCE-LEWIS-MARSHALL-MAURY-
PERRY-RUTHERFORD-WARREN-WAYNE-
135 PM CDT THU APR 2 2009

AT 130 PM...SCATTERED THUNDERSTORMS ARE DEVELOPING RAPIDLY IN
SOUTHWEST MIDDLE TENNESSEE AND WILL QUICKLY INTENSIFY AS THEY MOVE
NORTH THROUGH WAYNE...PERRY...LEWIS COUNTIES. IF YOU LIVE IN
SOUTHWEST MIDDLE TENNESSEE...STAY TUNED TO NOAA WEATHER RADIO FOR
FURTHER STATEMENTS AND WARNING SHOULD THEY BECOME NECESSARY.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 1:32 PM CDTSevere Thunderstorm WarningOHXWayne28 min
Apr 2, 2:06 PM CDTSevere Thunderstorm WarningOHXHickman, Perry24 min
Apr 2, 2:17 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman28 min
Apr 2, 2:35 PM CDTSevere Thunderstorm WarningOHXLawrence25 min
Apr 2, 2:37 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury23 min
Apr 2, 2:45 PM CDTSevere Thunderstorm WarningOHXDickson30 min
Apr 2, 2:46 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson29 min
Apr 2, 2:53 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson37 min
Apr 2, 2:55 PM CDTTornado WarningOHXGiles, Maury35 min
Apr 2, 3:12 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson33 min
Apr 2, 3:19 PM CDTTornado WarningOHXCheatham, Robertson26 min
Apr 2, 3:30 PM CDTTornado WarningOHXMaury, Williamson15 min
Apr 2, 3:36 PM CDTFlash Flood WarningOHXMaury3 hr
Apr 2, 3:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson29 min
Apr 2, 3:53 PM CDTFlash Flood WarningOHXWilliamson37 min
Apr 2, 3:56 PM CDTTornado WarningOHXDavidson, Sumner34 min
Apr 2, 4:01 PM CDTFlash Flood WarningOHXDickson3 hr
Apr 2, 4:08 PM CDTFlash Flood WarningOHXDavidson, Williamson7 hr
Apr 2, 4:23 PM CDTTornado WarningOHXSumner22 min
Apr 2, 4:29 PM CDTAreal Flood WarningOHXPerry3 hr
Apr 2, 4:37 PM CDTAreal Flood WarningOHXWilliamson3 hr
Apr 2, 4:43 PM CDTAreal Flood WarningOHXLawrence3 hr
Apr 2, 4:43 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson32 min
Apr 2, 6:29 PM CDTFlash Flood WarningOHXWayne4 hr
Apr 2, 6:31 PM CDTFlash Flood WarningOHXMaury4 hr
Apr 2, 6:39 PM CDTFlash Flood WarningOHXSumner4 hr
Apr 2, 6:55 PM CDTFlash Flood WarningOHXRobertson4 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.